Contact A Lawyer
Have A Potential Case Reviewed By An Attorney
Amid rising concerns among parents and many healthcare providers about a potential link between the popular flu treatment Tamiflu and teen suicides reported nationwide, new research questions whether there is a connection.
In a study published in the March/April 2018 issue of Annals of Family Medicine, researchers with the University of Illinois indicate that they were unable to find evidence that Tamiflu increases the risk of suicide among teens and other pediatric patients, despite widely reported incidents in Japan and, more recently, in the United States.
During this current flu season in the U.S., which was harsher than usual, there has been a spike in the reported incidents of children and teens committing suicide or trying to commit suicide after taking the flu medication Tamiflu, raising concerns among parents and medical providers about the side effects of the antiviral flu treatment.
The Tamiflu teen suicide problems appear to mirror similar cases reported in Japan several years ago, which led to an investigation and warning in Japan that Tamiflu may increase suicidal thoughts among pediatric users.
In this latest study, researchers set out to examine the relationship between teen suicides and Tamiflu, using a national administrative claims database and analyzing data from six flu seasons, from 2009 through 2013. They looked for those under the age of 18 who had the flu and whether they were given Tamiflu (oseltamivir).
According to the findings, the researchers identified 21,407 suicide events during that period. Of those, 251 had taken Tamiflu. However, researchers said there was little difference in the suicide rate among those who were given Tamiflu and those who had the flu but were not given the medication.
“We did not find a significantly increased risk between suicide-related events and the use of [Tamiflu] oseltamivir,” the researchers determined. “The result is consistent with those from previous studies that used different study designs, and contrasts with the warning in the package insert.”
Researchers acknowledge that there may be a higher risk among the Asian population, according to data from case reports, but their study did not look at effect by race.
In 2007, health officials in Japan investigated the risk of suicide on Tamiflu, after at least 18 incidents involving teens killing themselves were reported during a 17 month period, resulting in a health warning by health officials in that country.
In a study published in the British Medical Journal (BMJ) in 2009, researchers concluded that the side effects of Tamiflu may do more harm than good for pediatric users, highlighting the risks of nightmares, insomnia, nausea, vomiting and other psychological problems.
In the United States, Tamiflu warnings only vaguely mention “abnormal behavior” risks among children, and the information suggests that the issues may be side effects of the flu, rather than problems with Tamiflu, which increasingly seems to be the case.
A growing number of families are now questioning why the drug maker failed to adequately warn about the risk of suicidal thoughts and hallucinations on Tamiflu, which may have allowed their children to avoid injuries caused by self harm. As additional evidence links suicides and Tamiflu, lawsuits appear likely to be filed against the manufacturer.